This family of drugs includes phenobarbital, valproic acid and lamotrigine, and can double the risk of suicide and suicidal thoughts-within a week of starting treatment.
Researchers from the US drugs regulator, the Food and Drug Administration (FDA), found the new effect on reviewing the data from 199 placebo-controlled clinical trials involving 11 antiepileptic agents. Overall, the studies involved 43,892 patients, including some who were only five years old.
The overall risk is estimated to be 2.1 times more than with a placebo for every 1000 patients, but it's 2.5 times greater among epileptics, and 3.1 times greater among psychiatric patients. In the trials reviewed by the FDA researchers, four patients had committed suicide compared with none of those taking placebos. The risk began as early as one week after starting treatment and lasted for 24 weeks.
As a result of this discovery, the FDA has issued an urgent health alert for the 11 antiepileptics. However, the agency also believes that the danger applies to all drugs in the class, even those that weren't in the reviewed trials. The 11 drugs are:
- carbamazepine (marketed as Carbatrol, Equetro, Tegretol, Tegretol XR)
- felbamate (Felbatol)
- gabapentin (Neurontin)
- lamotrigine (Lamictal)
- levetiracetam (Keppra)
- oxcarbazepine (Trileptal)
- pregabalin (Lyrica)
- tiagabine (Gabitril)
- topiramate (Topamax)
- valproate (Depakote, Depakote ER, Depakene, Depacon)
- zonisamide (Zonegran).
The FDA is asking doctors to care-fully monitor all patients taking any antiepileptics for any changes in behaviour that could indicate thoughts of suicide and depression. These may include talking about hurting themselves, withdrawing from family and friends, becoming depressed, becoming preoccupied with death and dying, or giving away prized possessions.
The drugs are prescribed for a wide range of neurological disorders. Aside from epilepsy, they are also given for bipolar disorder, anxiety, depression, migraine and neuro-pathic pain syndrome.
This latest finding is just another to add to the laundry list of adverse reactions that antiepileptics can cause. Older agents, which include Luminal (phenobarbital) and Depa-kote (valproic acid), have a wide range of side-effects in addition to the paradoxical one of increasing the rate of seizures (Pain Practice, 2004; 4: 194-203). Skin disorders, such as the potentially fatal Stevens-Johnson syndrome and its even more severe form, toxic epidermal necrolysis, have been reported, while short-term skin problems affect 21 per cent of patients (Lancet, 1999; 353: 2190-4). Another older-generation drug, viga-bactrin, causes vision problems in 73 per cent of users (BMJ, 1998; 317: 206).
The drugs can also bring on a decline in cognitive function and memory (Epilepsia, 1986; 27: 760-8), with phenobarbital associated with more reports of mental dysfunction than any other antiepileptic drug (Neurology, 1995; 45: 1494-9).
The newer generation of anti-epileptics was designed to reduce the side-effects of the older drugs, but the results are mixed. Topamax (topiramate) reduced the ability of patients to remember words by half (Neurology, 1999; 52: 321-7), and one or more of the new-generation agents has been associated with weight gain, metabolic acidosis, glaucoma, liver toxicity, colitis, and movement and behavioural disorders (Pain Practice, 2004; 4: 194-203).
All of the antiepileptics can cause birth abnormalities, so pregnant women-and even those who are only thinking of having a baby-need to be carefully assessed before beginning treatment with this dangerous class of drugs (Drug Ther Bull, 2005; 43: 13-6).
Despite its obvious symptoms, epilepsy is a difficult condition to correctly diagnose-and doctors get it wrong in one out of every four cases. This means that 90,000 individuals in the UK, and a further 450,000 in the USA, have been wrongly diagnosed with epilepsy and are probably taking-unnecessarily-a powerful, and possibly dangerous, antiepileptic drug.
The researchers who made the discovery say the misdiagnoses are due to the doctors' lack of training, and they recommend that any suspected case should be reviewed by a specialist first (Seizure, 2006; 15: 598-605).
New studies also suggest a close association between epilepsy and a deficiency in vitamin D, which is usually sourced directly from sunlight and from a diet rich in oily fish. Scientists have found that nearly half of all epileptics
are deficient in the vitamin, which also makes them more susceptible to osteoporosis, autoimmune disease, cancer and heart disease.
They also believe that the vitamin deficiency is caused by taking anti-epileptic drugs, but are also considering the possibility that the drugs may only be making such a preexisting deficiency worse (presentation at the American Epilepsy Society Annual Meeting, 30 November-4 December 2007; Abstract 3.337).